What is Causing this Person’s Weight Loss?

In my last post I talked about a patient who had some bleeding in her brain. That was the obvious diagnosis. However, I'm frustrated because an important diagnosis was missed. It was immediately obvious that she was severely underweight. I looked through her chart carefully. Her weight had gone from 89 pounds to 74 pounds in a little bit over a year. No one had mentioned this.

Weight loss in a frail older patient is as important as failure to gain weight in a baby. An unintentional weight loss of 5 percent is associated with decreased longevity.

Weight loss is usually associated with poor appetite.

Why is the patient eating poorly?

  • Does she need help to eat? The patient I examined looked at her food without touching it. She may be so impaired by weakness, illness, or neurologic problems that she isn’t able to feed herself. Eating and activities in general are much slower.
  • Has she lost her appetite? If a patient doesn’t eat despite being given help, try to give her some favorite food. If the appetite is still poor:
    1. Review medications. Many medications can decrease appetite. Polypharmacy and the use of many drugs throughout the day commonly suppress appetite.
    2. Acute illness is another cause of poor appetite. The appetite will improve as the illness improves. In this situation, a supplement is useful.
    3. Sometimes gastrointestinal problems occur with other illnesses. Impaired swallowing occurs in Parkinson's Disease. Also, there may be problems with digestion and constipation.
    4. Sometimes depression results in a loss of appetite.
    5. Sometimes cancer or other undiagnosed diseases cause loss of appetite.
    6. A serum albumin less than 3 grams per deciliter (g/dl) is highly suggestive of poor nutrition.

However, for my frail patients I look for straightforward problems first.

The above patient was severely underweight. Her weight loss was multi-factorial. She needed assistance with her meals. In addition, her medications decreased her appetite.

Treatment

  • Start with careful observation to help determine the cause of poor appetite.
  • Notify the doctor about the weight loss.
  • Have your provider or a pharmacist review medications carefully. Do not stop medications unless you consult with your doctor.
  • The caregiver must be very patient. assist the patient with eating, even if it is very slow.
  • Try multiple meals and snacks throughout the day.
  • Avoid foods of low nutritional value.
  • Avoid foods that are hard to chew or swallow.
  • Social eating, eating together, can make a big difference.
  • Oral supplements may stabilize weight but are not very effective at regaining weight. A common problem is that patients rely on supplements and end up eating less food.
  • Sometimes medicines can stimulate appetite, but these medicines also have side effects.

Avoid using prescription appetite stimulants or high-calorie supplements for treatment of anorexia or cachexia in older adults; instead, optimize social supports, discontinue medications that may interfere with eating, provide appealing food and feeding assistance, and clarify patient goals and expectations.

A statement from the American Geriatrics Society in Choosing Wisely

https://www.choosingwisely.org/clinician-lists/american-geriatrics-society-prescription-appetite-stimulants-to-treat-anorexia-cachexia-in-elderly/

For more information about weight loss in older patients see the below references:

Geriatrician, Leslie Kernisan, MD. Unintentional Weight Loss in Aging https://betterhealthwhileaging.net/qa-unintentional-weight-loss-in-aging/

Alibhai, Greenwood, and Payette. An approach to the management of unintentional weight loss in elderly people (pdf)

Aloha,


[email protected]

Addendum:

Sometimes weight loss occurs despite a good appetite. This is uncommon but does occur. In frail patients the weight loss can be due to loss of muscle mass. Some diseases, such as Parkinson’s and COPD, also result in burning of more calories. This results in weight loss.

Posted in Caregiving, Dr. Warren and tagged , , , .

2 Comments

  1. Pingback: Why did my patient have a Subdural Hematoma? – Geriatrics with Aloha

Leave a Reply to MJ Cancel reply

Your email address will not be published. Required fields are marked *